Advertisement

Mathematics and Financial Economics

, Volume 13, Issue 4, pp 579–616 | Cite as

Irreversible investment with fixed adjustment costs: a stochastic impulse control approach

  • Salvatore FedericoEmail author
  • Mauro Rosestolato
  • Elisa Tacconi
Article
  • 98 Downloads

Abstract

We consider an optimal stochastic impulse control problem over an infinite time horizon motivated by a model of irreversible investment choices with fixed adjustment costs. By employing techniques of viscosity solutions and relying on semiconvexity arguments, we prove that the value function is a classical solution to the associated quasi-variational inequality. This enables us to characterize the structure of the continuation and action regions and construct an optimal control. Finally, we focus on the linear case, discussing, by a numerical analysis, the sensitivity of the solution with respect to the relevant parameters of the problem.

Keywords

Impulse stochastic optimal control Quasi-variational inequality Viscosity solution Irreversible investment Fixed cost 

AMS Subject Classification

93E20 (Optimal stochastic control) 35Q93 (PDEs in connecton woth control and optimization) 35D40 (Viscosity solution) 35B65 (Smoothness and regularity of solutions) 

JEL Classification

C61 (Optimization techniques, programming models, dynamic analysis) D25 (Intertemporal firm choice: investment, capacity and financing) E22 (Investment, capital, intangible capital, capacity) 

Notes

Acknowledgements

The authors are sincerely grateful to the Associate Editor and to two anonymous Referees for their careful reading and very valuable comment that improved the final version of the paper. They also thank Giorgio Ferrari for his very valuable comments and suggestions. Mauro Rosestolato thanks the Department of Political Economics and Statistics of the University of Siena for the kind hospitality in March 2017 and the grant Young Investigator Training Program financed by Associazione di Fondazioni e Casse di Risparmio Spa supporting this visit. He also thanks the ERC 321111 Rofirm for the financial support.

References

  1. 1.
    Abel, A.B., Eberly, J.C.: Optimal investment with costly reversibility. Rev. Econ. Stud. 63, 581–593 (1996)zbMATHGoogle Scholar
  2. 2.
    Aïd, R., Federico, S., Pham, H., Villeneuve, B.: Explicit investment rules with time-to-build and uncertainty. J. Econ. Dyn. Control 51, 240–256 (2015)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Alvarez, L.H.: A class of solvable impulse control problems. Appl. Math. Optim. 49, 265–295 (2004)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Alvarez, L.H.: Irreversible capital accumulation under interest rate uncertainty. Math. Methods Oper. Res. 72(2), 249–271 (2009)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Alvarez, L.H.: Optimal capital accumulation under price uncertainty and costly reversibility. J. Econ. Dyn. Control 35(10), 1769–1788 (2011)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Alvarez, L.H., Lempa, J.: On the optimal stochastic impulse control of linear diffusions. SIAM J. Control Optim. 47(2), 703–732 (2008)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Anderson, R.F.: Discounted replacement, maintenance, and repair problems in reliability. Math. Oper. Res. 19(4), 909–945 (1994)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Arrow, K.J., Harris, T., Marshak, J.: Optimal inventory policy. Econometrica 19(3), 250–272 (1951)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Avriel, M., Diewert, W.E., Schaible, S., Zang, I.: Generalized Concavity. Classics in Applied Mathematics, vol. 63. SIAM, Philadelphia (2010)zbMATHGoogle Scholar
  10. 10.
    Baldursson, F.M., Karatzas, I.: Irreversible investment and industry equilibrium. Finance Stoch. 1(1), 69–89 (1997)zbMATHGoogle Scholar
  11. 11.
    Bank, P.: Optimal control under a dynamic fuel constraint. SIAM J. Control Optim. 44(4), 1529–1541 (2005)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Bar-Ilan, A., Sulem, A.: Explicit solution of inventory problems with delivery lags. Math. Oper. Res. 20(3), 709–720 (1995)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Bar-Ilan, A., Sulem, A., Zanello, A.: Time-to-build and capacity choice. J. Econ. Dyn. Control 26, 69–98 (2002)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Bayraktar, E., Emmerling, T., Menaldi, J.L.: On the impulse control of jump diffusions. SIAM J. Control Optim. 51(3), 2612–2637 (2013)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Belak, C., Christensen, S., Seifred, F.T.: A general verification result for stochastic impulse control problems. SIAM J. Control Optim. 55(2), 627–649 (2017)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Bensoussan, A., Chevalier-Roignant, B.: Sequential capacity expansion options. Oper. Res. 67(1), 33–57Google Scholar
  17. 17.
    Bensoussan, A., Lions, J.L.: Impulse Control and Quasi-Variational Inequalities. Gauthier-Villars, Paris (1984)zbMATHGoogle Scholar
  18. 18.
    Bensoussan, A., Liu, J., Yuan, J.: Singular control and impulse control: a common approach. Discrete Contin. Dyn. Syst. (Ser. B) 13(1), 27–57 (2010)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Breiman, L.: Probability. Classics in Applied Mathematics. SIAM, Philadelphia (1992)zbMATHGoogle Scholar
  20. 20.
    Cadellinas, A., Zapatero, F.: Classical and impulse stochastic control of the exchange rate using interest rates and reserves. Math. Finance 10(2), 141–156 (2000)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Cadenillas, A., Lakner, P., Pinedo, M.: Optimal control of a mean-reverting inventory. Oper. Res. 58(6), 1697–1710 (2010)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Chen, Y.-S.A., Guo, X.: Impulse control of multidimensional jump diffusions in finite time horizon. SIAM J. Control Optim. 51(3), 2638–2663 (2013)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Chiarolla, M.B., Ferrari, G.: Identifying the free boundary of a stochastic, irreversible investment problem via the Bank–El Karoui representation theorem. SIAM J. Control Optim. 52(2), 1048–1070 (2014)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Chiarolla, M.B., Haussman, U.G.: On a stochastic irreversible investment problem. SIAM J. Control Optim. 48(2), 438–462 (2009)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Christensen, S.: On the solution of general impulse control problems using superharmonic functions. Stoch. Process. Appl. 124(1), 709–729 (2014)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Christensen, S., Salminen, P.: Impulse control and expected suprema. Adv. Appl. Probab. 49(1), 238–257 (2017)MathSciNetGoogle Scholar
  27. 27.
    Constantidinies, G.M., Richard, S.F.: Existence of optimal simple policies for discounted-cost inventory and cash management in continuous time. Oper. Res. 26(4), 620–636 (1978)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Dai, J.G., Yao, D.: Brownian inventory models with convex holding cost, part 1: average-optimal controls. Stoch. Syst. 3(2), 442–499 (2013)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Dai, J.G., Yao, D.: Brownian inventory models with convex holding cost, part 2: discount-optimal controls. Stoch. Syst. 3(2), 500–573 (2013)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Davis, M.H., Dempster, M.A.H., Sethi, S.P., Vermes, D.: Optimal capacity expansion under uncertainty. Adv. Appl. Probab. 19, 156–176 (1987)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Davis, M., Guo, X., Wu, G.: Impulse control of multidimensional jump diffusions. SIAM J. Control Optim. 48, 5276–5293 (2010)MathSciNetzbMATHGoogle Scholar
  32. 32.
    De Angelis, T., Ferrari, G.: A stochastic partially reversible investment problem on a finite time-horizon: free-boundary analysis. Stoch. Process. Appl. 124(3), 4080–4119 (2014)MathSciNetzbMATHGoogle Scholar
  33. 33.
    De Angelis, T., Federico, S., Ferrari, G.: Optimal boundary surface for irreversible investment with stochastic costs. Math. Oper. Res. 42(4), 1135–1161 (2017)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Eastham, J.F., Hastings, K.J.: Optimal impulse control of portfolios. Math. Oper. Res. 13(4), 588–605 (1988)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Egami, M.: A direct solution method for stochastic impulse control problems of one-dimensional diffusions. SIAM J. Control Optim. 47(3), 1191–1218 (2008)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Evans, L.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19, Second edn. AMS, Providence (2010)zbMATHGoogle Scholar
  37. 37.
    Federico, S., Pham, H.: Characterization of optimal boundaries in reversible investment problems. SIAM J. Control Optim. 52(4), 2180–2223 (2014)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Ferrari, G., Koch, T.: On a strategic model of pollution control. Ann. Oper. Res. (2018).  https://doi.org/10.1007/s10479-018-2935-7
  39. 39.
    Ferrari, G.: On an integral equation for the free-boundary of stochastic, irreversible investment problems. Ann. Appl. Probab. 25(1), 150–176 (2015)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Ferrari, G., Salminen, P.: Irreversible investment under Lèvy uncertainty: an equation for the optimal boundary. Adv. Appl. Probab. 48(1), 298–314 (2016)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Gu, J.W., Steffensen, M., Zheng, H.: Optimal dividend strategies of two collaborating businesses in the diffusion approximation model. Math. Oper. Res. 43, 377–398 (2018)MathSciNetGoogle Scholar
  42. 42.
    Guo, X., Pham, H.: Optimal partially reversible investments with entry decision and general production function. Stoch. Process. Appl. 115(5), 705–736 (2005)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Guo, X., Wu, G.: Smooth fit principle for impulse control of multidimensional diffusion processes. SIAM J. Control Optim. 48(2), 594–617 (2009)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Harrison, J.M., Sellke, T.M., Taylor, A.J.: Impulse control of Brownian motion. Math. Oper. Res. 8(3), 454–466 (1983)MathSciNetzbMATHGoogle Scholar
  45. 45.
    He, S., Yao, D., Zhang, H.: Optimal ordering policy for inventory systems with quantity-dependent setup costs. Math. Oper. Res. 42(4), 979–1006 (2017)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Helmes, K.L., Stockbridge, R.H., Zhu, C.: A measure approach for continuous inventory models: discounted cost criterion. SIAM J. Control Optim. 53(4), 2100–2140 (2015)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Hodder, J.E., Triantis, A.: Valuing flexibility as a complex option. J. Finance 45, 549–565 (1990)Google Scholar
  48. 48.
    Jack, A., Zervos, M.: Impulse control of one-dimensional itô diffusions with an expected and a pathwise ergodic criterion. Appl. Math. Optim. 54, 71–93 (2006)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Jeanblanc-Picqué, M.: Impulse control method and exchange rate. Math. Finance 3(2), 161–177 (1993)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus, 2nd edn. Springer, New York (1991)zbMATHGoogle Scholar
  51. 51.
    Korn, R.: Portfolio optimization with strictly positive transaction costs and impulse control. Finance Stoch. 2, 85–114 (1998)zbMATHGoogle Scholar
  52. 52.
    Manne, A.S.: Capacity expansion and probabilistic growth. Econometrica 29(4), 632–649 (1961)MathSciNetzbMATHGoogle Scholar
  53. 53.
    Mauer, D.C., Triantis, A.: Interactions of corporate financing and investment decisions: a dynamic framework. J. Finance 49, 1253–1277 (1994)Google Scholar
  54. 54.
    McDonald, R., Siegel, D.: The value of waiting to invest. Q. J. Econ. 101(4), 707–727 (1986)Google Scholar
  55. 55.
    Merhi, A., Zervos, M.: A model for reversible investment capacity expansion. SIAM J. Control Optim. 46(3), 839–876 (2007)MathSciNetzbMATHGoogle Scholar
  56. 56.
    Mitchell, D., Feng, H., Muthuraman, K.: Impulse control of interest rates. Oper. Res. 62(3), 602–615 (2014)MathSciNetzbMATHGoogle Scholar
  57. 57.
    Morton, J., Oksendal, B.: Optimal portfolio management with fixed costs of transactions. Math. Finance 5, 337–356 (1995)Google Scholar
  58. 58.
    Muthuraman, K., Seshadri, S., Wu, Q.: Inventory management with stochastic lead times. Math. Oper. Res. 40(2), 302–327 (2014)MathSciNetzbMATHGoogle Scholar
  59. 59.
    Øksendal, A.: Irreversible investment problems. Finance Stoch. 4(2), 223–250 (2000)MathSciNetzbMATHGoogle Scholar
  60. 60.
    Øksendal, B., Sulem, A.: Applied Stochastic Control of Jump-Diffusions. Springer, Berlin (2007)zbMATHGoogle Scholar
  61. 61.
    Øksendal, B., Ubøe, J., Zhang, T.: Non-robustness of some impulse control problems with respect to intervention costs. Stoch. Anal. Appl. 20(5), 999–1026 (2002)MathSciNetzbMATHGoogle Scholar
  62. 62.
    Ormeci, M., Dai, J.G., Vande Vate, J.: Impulse control of Brownian motion: the constrained average cost case. Math. Oper. Res. 56(3), 618–629 (2008)MathSciNetzbMATHGoogle Scholar
  63. 63.
    Pham, H.: Continuous-Time Stochastic Control and Applications with Financial Applications. Stochastic Modelling and Applied Probability, vol. 61. Springer, Berlin (2009)zbMATHGoogle Scholar
  64. 64.
    Riedel, F., Su, X.: On irreversible investment. Finance Stoch. 15(4), 607–633 (2011)MathSciNetzbMATHGoogle Scholar
  65. 65.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)zbMATHGoogle Scholar
  66. 66.
    Salminen, P., Ta, B.Q.: Differentiability of excessive functions of one-dimensional diffusions and the principle of smooth-fit. Adv. Math. Finance 104, 181–199 (2015)MathSciNetzbMATHGoogle Scholar
  67. 67.
    Scarf, H.: The optimality of \((S,s)\) policies in the dynamic inventory problem. In: Karlin, S., Suppes, P. (eds.) Mathematical methods of social sciences 1959: proceedings of the first Stanford symposium, pp. 196–202. Stanford University Press (1960)Google Scholar
  68. 68.
    Sulem, A.: A solvable one-dimensional model of a diffusion inventory system. Math. Oper. Res. 11, 125–133 (1986)MathSciNetzbMATHGoogle Scholar
  69. 69.
    Sulem, A.: Explicit solution of a two-dimensional deterministic inventory problem. Math. Oper. Res. 11(1), 134–146 (1986)MathSciNetzbMATHGoogle Scholar
  70. 70.
    Wang, H.: Capacity expansion with exponential jump diffusion process. Stoch. Stoch. Rep. 75(4), 259–274 (2003)MathSciNetzbMATHGoogle Scholar
  71. 71.
    Yamazaki, K.: Inventory control for spectrally positive Lévy demand processes. Math. Oper. Res. 42(1), 302–327 (2016)Google Scholar
  72. 72.
    Yong, J., Zhou, X.Y.: Stochastic Controls: Hamiltonian Systems and HJB equations. Springer, Berlin (1999)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Dipartimento di Economia Politica e StatisticaUniversità di SienaSienaItaly
  2. 2.CMAPEcole PolytechniqueParisFrance
  3. 3.Dipartimento di FinanzaBocconi UniversityMilanItaly

Personalised recommendations